High Wind, Texas
- When
- July 3, 1:21 AM CST
- Where
- Texas forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Outflow from convection raced north from main thunderstorm complex and produced 58 MPH wind gust in Texas County, OK.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Outflow from convection raced north from main thunderstorm complex and produced 58 MPH wind gust in Texas County, OK.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 3, 12:08 AM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 108 AM CDT Tue Jul 3 2018 .AVIATION... 06Z Issuance...All sites should remain VFR through the rest of the night. Rain should be done affecting DHT and AMA. GUY may have a brief window of seeing rain in the next hour. Winds should turn more southerly through the night and start gusting after 14Z. Winds should ease again after 02Z. Beat && .DISCUSSION... Upper level high pressure will be the dominant feature of the next week as jet energy is deflected well north into Canada. Low level moisture will be a bit more sparse the next few days before returning later this week. However, in spite of the better moisture, warm temps aloft under the upr ridge will keep instability values generally in check. The overall pattern will therefore be on the drier side though not completely dry. Tuesday...Should be a warm and dry day for the Panhandles. Independence Day...A pocket of uninhibited instability along the TX/NM border in the SW TX Panhandle could combine with weak upslope flow to be the impetus for an isolated storm or 2 in the afternoon. The shear profile is indicative of nearly stationary storm motion so at this time would not expect anything more than some welcome high clouds to block the late afternoon sun in the Amarillo area on the Fourth. Thursday through Sunday...As mentioned earlier, low level moisture will increase but the strong upper ridge will continue to dominate the synoptic pattern. One interesting feature is a strong shrtwv set to pass through the upper Great Lakes region. Medium range models seem to agree on a cold front making it all the way to southern Kansas before washing out. As we've seen before, any convective modulation of the front via outflow boundaries could push it into our area, potentially providing a focus for storms. Another possibility is that any organized convective complex forming in KS could gravitate toward higher theta-e values in the Panhandles, especially given weak northeasterly flow aloft. Continued to include PoPs on Friday night and went ahead and stretched them temporally and spatially to include the entire Panhandles region on Saturday. Instability may be enough for a few stronger pulse storms, but shear will be practically non-existent, so organized severe weather is unlikely. On either side of this period, Thu and Sun should be predominately dry with only isolated storm chances. Temps-wise...Went with National Blend v3.1 for temps, which will be a bit surprisingly cool given our proximity to the upr ridge (mainly low 90s for highs after Wednesday). Simpson && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/2
Hazardous Weather Outlook National Weather Service Amarillo TX 408 PM CDT Mon Jul 2 2018 OKZ001>003-TXZ001>020-317-031200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 408 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Isolated thunderstorms are possible across the combined Texas and Oklahoma Panhandles. Widespread severe weather is not expected at this time, but a few storms could be marginally severe with wind speeds around 50 to 55 mph and hail around the size of nickels. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The Palo Duro Canyon will be approach Heat Advisory criteria Tuesday and Wednesday, with temperatures likely ranging from 100-105F. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Thursday evening through Saturday. Some of these storms may become strong or marginally severe. However, widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Simpson
Special Weather Statement
National Weather Service Amarillo TX
825 PM CDT MON JUL 2 2018
TXZ006-011-016-030200-
Hartley TX-Deaf Smith TX-Oldham TX-
825 PM CDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...DEAF SMITH AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 900 PM CDT...
At 825 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Channing to Glenrio. Movement
was southeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Hereford, Vega, Channing, Adrian, Glenrio, Dawn, Boys Ranch, Bootleg,
Wildorado and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3532 10304 3584 10254 3573 10217 3475 10218
3475 10300 3478 10304
TIME...MOT...LOC 0125Z 306DEG 29KT 3572 10257 3518 10307
LGSpecial Weather Statement
National Weather Service Amarillo TX
856 PM CDT MON JUL 2 2018
TXZ006>008-011>013-016>018-317-030300-
Hartley TX-Hutchinson TX-Potter TX-Palo Duro Canyon TX-Randall TX-
Carson TX-Deaf Smith TX-Moore TX-Oldham TX-Armstrong TX-
856 PM CDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR RANDALL...NORTHWESTERN
ARMSTRONG...CARSON...EASTERN OLDHAM...HUTCHINSON...DEAF SMITH...
POTTER...MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 1000 PM CDT...
At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Dumas to 9 miles south of Boys
Ranch to 10 miles north of Bellview. Movement was east at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Amarillo, Hereford, Dumas, Canyon, Borger, Panhandle, Claude, Vega,
Fritch, Stinnett, Lake Tanglewood, Skellytown, Sanford, Summerfield,
Buffalo Lake, Bushland, Boys Ranch, Umbarger, Wildorado and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3499 10304 3539 10239 3602 10214 3601 10109
3501 10128 3475 10233 3474 10247 3475 10304
TIME...MOT...LOC 0156Z 279DEG 36KT 3591 10210 3538 10231 3496 10306
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
916 PM CDT MON JUL 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM NON-TSTM WND GST 5 SE KENTON 36.83N 102.88W
07/02/2018 M58 MPH CIMARRON OK MESONET
&&
EVENT NUMBER AMA1800381
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
920 PM CDT MON JUL 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM NON-TSTM WND GST 5 SE KENTON 36.83N 102.88W
07/02/2018 M62 MPH CIMARRON OK MESONET
&&
EVENT NUMBER AMA1800382
JCSpecial Weather Statement National Weather Service Amarillo TX 931 PM CDT MON JUL 2 2018 TXZ011-012-016-017-317-030300- Potter TX-Palo Duro Canyon TX-Randall TX-Deaf Smith TX-Oldham TX- 931 PM CDT MON JUL 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR RANDALL...SOUTHEASTERN OLDHAM... DEAF SMITH AND SOUTHERN POTTER COUNTIES UNTIL 1000 PM CDT... At 931 PM CDT, Doppler radar was tracking a strong thunderstorm near Wildorado, or 9 miles southeast of Vega, moving east at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Amarillo, Hereford, Canyon, Lake Tanglewood, Buffalo Lake, Bushland, Umbarger, Bootleg, Wildorado, Palo Duro Canyon, Mescalero Park, Dawn and Timbercreek Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3475 10299 3527 10236 3534 10162 3475 10163 TIME...MOT...LOC 0231Z 277DEG 34KT 3518 10228 LG
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773844.